Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Forks, ND

July 28, 2021Beltrami County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Jul 28, 2021, 7:05 PM CDT for Beltrami County, Minnesota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2021, 7:05 PM CDT (00:05 UTC)
Expired
Jul 28, 2021, 7:45 PM CDT
In force
40 min
Issued by
NWS Grand Forks, ND

County Beltrami County, MN

The radar

The Duluth radar (KDLH), 198 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1306 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

559 
WWUS83 KFGF 290005
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
705 PM CDT Wed Jul 28 2021
 
MNZ017-290045-
South Beltrami MN-
705 PM CDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BELTRAMI COUNTY
UNTIL 745 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nebish, or 22 miles north of Bemidji, moving southeast at 30 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Tenstrike and Blackduck around 720 PM CDT.
  Hines around 725 PM CDT.
  Pennington around 745 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4741 9447 4741 9459 4779 9490 4785 9476
      4785 9463 4768 9442 4743 9442
TIME...MOT...LOC 0004Z 326DEG 25KT 4779 9473 

$$

VG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 28, 6:27 PM CDT, 38 minutes earlier.

Area forecast discussion, Jul 28, 6:27 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
627 PM CDT Wed Jul 28 2021

.UPDATE...
Issued at 627 PM CDT Wed Jul 28 2021

The front appears to have pushed through the FA now, but the high
dew points still lag well behind the wind switch. However, relief
is coming, as 50 dew points have entered the northern Red River
Valley and portions of the Devils Lake region. The last of the
early evening showers and storms are up around the Upper and Lower
Red Lakes, moving quickly southeast. So expect within the next
hour or so, the FA will be quiet again. With the drier air slowly
filtering in and decreasing winds overnight, temperatures by
morning will be a tad cooler than recently observed.

&&

.SHORT TERM...(This afternoon through Thursday night)
Issued at 322 PM CDT Wed Jul 28 2021

Isolated severe thunderstorms are still possible this afternoon,
maybe into the early evening, though chances may be decreasing.

Cold front continues to move south and east with a prefrontal trough
still lingering over northwest and west central MN. Along/ahead of
this axis high instability is in place, but stronger CAP due to
stratus/convective debris from earlier activity today has limited
further initiation. There is some clearing in immediately ahead of the
front and may be allowing for better low level lapse rates/weakening
of the CAP, however the window is slowly closing in our CWA as the
this transitions eastward along wit the main axis of WAA/theta-E
advection in MN. High sheer with veering profiles overlap this
unstable air mass, so supercells would be possible within this
environment if a stronger updraft is able to get going. Confidence
is decreasing in initiation, but last few runs of HRRR still show
isolated cells developing immediately ahead of the front in our east
with short UH tracks for cells that do develop (we aren't out of the
woods yet but we are getting close). Impact messaging is in line
with potential supercell development (2 inch or greater hail, winds
to 75 mph, and isolated tornado).

Rest of tonight-Thursday: Seasonable air mass returns to our CWA
with northerly flow behind the cold front and dry/stable air. Once
the flow shifts more to the north instead of northwest late
tonight/Thursday morning smoke from Canadian fires may increase into
northern MN and latest HRRR smoke model shows max surface smoke
concentrations moving into north central and northwest Mn towards
the RRV. So, while temps may be nice we may also see a return of air
quality issues.

.LONG TERM...(Friday through Wednesday)
Issued at 322 PM CDT Wed Jul 28 2021

Friday into Saturday...

Ridging aloft will continue to retreat south and westward throughout
the long term period. As this occurs, we will look to transition
into a northwesterly and then possibly meridional flow pattern
aloft. One outcome of this pattern shift will be a return to more
seasonable temperatures across the region for the end of the week
and continuing into next week. A ridge riding shortwave trough is
also expected to traverse the area late Friday into Saturday, and
may introduce the potential for a few showers and thunderstorms to
northwestern Minnesota. Otherwise, Saturday looks to remain quiet
and dry with widespread high temperatures in the low to mid 80s.

Sunday into next week...

As the dominant area of ridging aloft continues to weaken, it looks
like seasonable and quiet weather ahead to round out the weekend and
move into next week. While a gradual warming trend will take hold as
next week progresses, we should be able to stave off the 90s, at
least through the early week period. The next shortwave is then
progged to potentially arrive late Tuesday and bring with it the
next chance for showers and thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 627 PM CDT Wed Jul 28 2021

North winds will stay gusty at KDVL/KGFK/KFAR for another hour or
so, then they should decrease again. The lower level cloud cover
should also decrease through the evening, leaving just some
higher clouds or high level smoke. North winds within the valley
(KFAR and KGFK) may get a little breezy again Thursday afternoon,
but not like today.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Godon
SHORT TERM...DJR
LONG TERM...Rick
AVIATION...Godon
Hazardous weather outlook, Jul 28, 6:41 PM CDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
641 PM CDT Wed Jul 28 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-292345-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
641 PM CDT Wed Jul 28 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low. An Air
Quality Alert has been issued for the northwest quarter of
Minnesota, starting late this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low. The Air
Quality Alert for the northwest quarter of Minnesota remains in
effect until 3 pm Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 28, 1:08 PM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
108 PM CDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             1 WSW PENASSE           49.35N 94.98W
07/28/2021  E1.00 INCH       Lake Of The Woods  MN   PUBLIC

            HAIL BRUSHED THE NORTHWEST ANGLE OF MINNESOTA ACROSS TO
            OAK ISLANDBETWEN 1130 AND 1150 AM. MOST HAIL RANGED FROM
            PEA TO DIME SIZED. SOME UP TO QUARTER SIZED FELL NEAR THE
            FORT SAINT CHARLES HISTORIC SITE ON MAGNUSONS ISLAND.

&&

GGUST
Local storm report, Jul 28, 4:50 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
450 PM CDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             5 ESE GREAT BEND        46.13N 96.70W
07/25/2021  M1.00 INCH       Richland           ND   BROADCAST MEDIA

            PHOTO AND REPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED
            BASED ON RADAR.

0955 PM     HAIL             1 NW FAIRMOUNT          46.06N 96.62W
07/25/2021  E1.25 INCH       Richland           ND   BROADCAST MEDIA

            DIME TO HALF DOLLAR SIZED HAIL. REPORT AND PHOTO POSTED
            VIA SOCIAL MEDIA.

1010 PM     HAIL             CAMPBELL                46.10N 96.41W
07/25/2021  M1.50 INCH       WILKIN             MN   BROADCAST MEDIA

            REPORTS AND PHOTOS POSTED VIA SOCIAL MEDIA.

1025 PM     HAIL             3 N BARNEY              46.31N 97.00W
07/25/2021  M1.75 INCH       Richland           ND   BROADCAST MEDIA

            REPORTS AND PHOTOS POSTED VIA SOCIAL MEDIA. TIME
            ESTIMATED BASED ON RADAR.

1030 PM     HAIL             4 S WESTERN             46.09N 96.18W
07/25/2021  M1.75 INCH       Grant              MN   PUBLIC

            GOLF BALL SIZED HAIL, SHORT DURATION, WITH SHINGLES
            DAMAGED.

1040 PM     HAIL             4 S GALCHUTT            46.33N 96.81W
07/25/2021  E1.50 INCH       Richland           ND   BROADCAST MEDIA

            REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. TIME ESTIMATED
            BASED ON RADAR.

1110 PM     HAIL             BRUSHVALE               46.37N 96.64W
07/25/2021  E0.75 INCH       WILKIN             MN   PUBLIC

1130 PM     HAIL             10 WSW WALCOTT          46.49N 97.13W
07/25/2021  M1.75 INCH       Richland           ND   PUBLIC

            SPORADIC GOLFBALL SIZED HAIL FELL... MINIMAL CROP DAMAGE
            NOTICED.

1140 PM     HAIL             ENDERLIN                46.62N 97.60W
07/25/2021  M1.25 INCH       RANSOM             ND   BROADCAST MEDIA

            REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. TIME ESTIMATED
            BASED ON RADAR.

&&

GGUST
Special weather statement, Jul 28, 6:03 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
603 PM CDT Wed Jul 28 2021

MNZ006-009-282330-
North Beltrami MN-Lake Of The Woods MN-
603 PM CDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BELTRAMI AND SOUTH
CENTRAL LAKE OF THE WOODS COUNTIES UNTIL 630 PM CDT...

At 603 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Upper Red Lake, or 57 miles north of Bemidji, moving
southeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Waskish, Otto and Shotley around 630 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4796 9460 4831 9491 4842 9470 4822 9442
      4805 9442
TIME...MOT...LOC 2303Z 322DEG 28KT 4831 9474

VG
Special weather statement, Jul 28, 6:40 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
640 PM CDT Wed Jul 28 2021

MNZ009-017-290015-
North Beltrami MN-South Beltrami MN-
640 PM CDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BELTRAMI COUNTY
UNTIL 715 PM CDT...

At 640 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kelliher, or 40 miles northeast of Bemidji, moving southeast at 30
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Kelliher around 650 PM CDT.
  Shooks around 700 PM CDT.
  Funkley around 710 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4802 9468 4812 9446 4809 9442 4771 9442
TIME...MOT...LOC 2340Z 324DEG 27KT 4802 9451

VG
Special weather statement, Jul 28, 7:05 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
705 PM CDT Wed Jul 28 2021

MNZ017-290045-
South Beltrami MN-
705 PM CDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BELTRAMI COUNTY
UNTIL 745 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nebish, or 22 miles north of Bemidji, moving southeast at 30 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Tenstrike and Blackduck around 720 PM CDT.
  Hines around 725 PM CDT.
  Pennington around 745 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4741 9447 4741 9459 4779 9490 4785 9476
      4785 9463 4768 9442 4743 9442
TIME...MOT...LOC 0004Z 326DEG 25KT 4779 9473

VG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:42 PM CDTSevere Thunderstorm WarningFGFBeltrami33 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.